Hail, Piscataquis
- When
- August 18, 10:10 PM EST
- Where
- Piscataquis County, Willimantic
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.300, -69.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 7:00 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 800 PM EDT SUN AUG 18 2002 ...UPDATED THUNDERSTORMS ARE CONTINUING TO FORM IN QUEBEC JUST WEST OF THE MAINE BORDER AS A LOW LEVEL JET OF WARM AIR CONTINUES FLOW IN AHEAD OF THE COLD FRONT. POPS WERE INCREASED UP TO 70 PERCENT ACROSS THE NORTH. THUNDERSTORMS SHOULD TAPER OFF AROUND OR SOON AFTER MIDNIGHT. .SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER. .DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW BRUNSWICK. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK. LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US. ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER APPEARS A GOOD POSSIBILITY NEXT WEEKEND. COASTAL WATERS: NO HEADLINES. .CAR...NONE. MCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
610 PM EDT SUN AUG 18 2002
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 606 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHEAST AROOSTOOK COUNTY.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
WASHBURN... WOODLAND... CARIBOU...
LORING... LIMESTONE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS.. AND SMALL
HAIL AND HEAVY RAINFALL WHICH MAY CAUSE PONDING ON ROADS OR IN AREAS
OF POOR DRAINAGE.
FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4674 6897 4650 6881 4687 6757 4734 6816
FOSTER
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM MADAWASKA ME WIND DAMAGE
08/18/02 AROOSTOOK AT LEAST 4 TREES OF 14 INCH
DIAMETER OR GREATER DOWN
NUMEROUS POWER LINES DOWN
530 PM ST. DAVID ME WIND DAMAGE
08/18/02 AROOSTOOK BARN DOWN
535 PM ST. DAVID ME WIND DAMAGE
08/18/02 AROOSTOOK 4 MILE STRETCH OF ROUTE 1
CLOSED DUE TO TREES AND
POWER LINES DOWN
538 PM ST. DAVID ME WIND DAMAGE
08/18/02 AROOSTOOK GATEWAY MOTEL SIGN BLOWN DOWNMEZ010-031-190330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1035 PM EDT SUN AUG 18 2002
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...
AT 1034 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER BLANCHARD. THE STORM WAS MOVING EAST
AT 35 MPH.
LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
BLANCHARD...GREENVILLE AT 1035 PM EDT
MONSON AT 1040 PM EDT
GUILFORD AT 1050 PM EDT
DOVER-FOXCROFT AT 1100 PM EDT
BROWNVILLE JUNCTION AT 1115 PM EDT
MILO AT 1120 PM EDT
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...UP TO A HALF INCH IN DIAMETER...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4550 6975 4512 6963 4520 6889 4556 6900
NOUHAN
NNNNThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312571.